Infliximab infusions are accompanied by acute reactions in approximately 5% of infusions. - GreenMedInfo Summary
The incidence and management of infusion reactions to infliximab: a large center experience.
Am J Gastroenterol. 2003 Jun;98(6):1315-24. PMID: 12818276
Division of Clinical Immunology, Department of Medicine, The Mount Sinai School of Medicine, New York, New York, USA.
OBJECTIVE: To assess the incidence and management of infusion reactions to infliximab, a chimeric monoclonal antibody that targets human tumor necrosis factor-alpha, in patients with Crohn's disease treated at a large infusion center. METHODS: A total of 165 consecutive patients who received 479 infliximab infusions in the Division of Clinical Immunology Infusion Center at Mount Sinai Medical Center from July, 1998 to January, 2001 were evaluated. Specific treatment protocols for initial and subsequent acute infusion reactions were followed and the outcomes documented. RESULTS: The overall incidence of infusion reactions to infliximab was 6.1% (29 of 479) of infusions, affecting 9.7% (16 of 165) of patients. Mild, moderate, or severe acute reactions occurred in 3.1% (15 of 479), 1.2% (six of 479), and 1.0% (five of 479) of infliximab infusions, respectively. Use of treatment protocols resulted in rapid resolution of all acute reactions to infliximab. With the prophylaxis protocol, all patients who experienced an initial mild or moderate acute reaction were able to receive additional infusions. Four patients experienced a total of five severe acute reactions. Three patients were retreated: two patients had no further problems, whereas one patient had a second severe acute reaction that rapidly resolved with treatment. Suggesting that acute infusion reactions are not type I hypersensitivity reactions, in 11 patients who experienced 14 acute infusion reactions, serum tryptase levels were normal. Delayed infusion reactions occurred in 0.6% (three of 479) of infusions. CONCLUSIONS: Infliximab infusions were accompanied by acute reactions in approximately 5% of infusions. These reactions did not seem to be true IgE-mediated type I hypersensitivity events. Using appropriate treatment protocols, these reactions were effectively treated and prevented upon retreatment in nearly all patients. Delayed reactions were rare, occurring in<1% of infusions.